WASHINGTON, DC—Adverse events (AEs) associated with regorafenib, indicated for the treatment of metastatic colorectal cancer, are manageable if a proactive strategy is applied that includes prophylactic treatment and education for the patient, caregiver, and healthcare provider, research presented at the Oncology Nursing Society (ONS) 38th Annual Congress has shown.
The U.S. Food and Drug Administration approved regorafenib (Stivarga®), an oral multikinase inhibitor, in September 2012 for patients with metastatic colorectal cancer previously treated with chemotherapy (fluoropyrimidine, oxaliplatin and irinotecan), anti-VEGF therapy, and, if KRAS wild-type, anti-EGFR therapy. The approval was based on the CORRECT trial, which demonstrated significantly higher rates of overall and progression-free survival for regorafenib versus placebo.
“While regorafenib showed an acceptable safety profile, patients experienced AEs such as hand-foot skin reaction, hypertension, fatigue, diarrhea and oral mucositis; and some patients showed an elevation of liver enzymes (AST and ALT) and hyperbilirubinemia,” noted Taline Khoukaz, MSN, ACNP-C, of Keck Hospital of USC and USC Norris Comprehensive Cancer Center, Los Angeles, CA. However, the overall discontinuation rate for treatment-related adverse events for patients receiving regorafenib was low (8.3% [n=505] vs 2.7% [n=255] for placebo), “suggesting many AEs can be managed.”
In the trial, a commonly occurring AE was hand-foot skin reaction (47% in the regorafenib arm [n=500] vs 8% for placebo [n=253]), “a dermatological toxicity characterized by hyperkeratotic lesions and erythema near joints and pressure points,” she noted.
Oral anticancer agents represent an adherence and persistence challenge for patients who also may frequently experience treatment-related AEs, leading to discontinuation. To maximize adherence of patients with metastatic colorectal cancer taking regorafenib, her institution took a strategic, proactive approach to AE management that included education and reinforcement as well as frequent clinic visits soon after treatment initiation.
They found that “hand-foot skin reaction occurs early during treatment and can be prevented or managed by prophylactic strategies including the use of emollient or keratolytic creams, removal of calluses, and proper protection of joints and pressure points,” Khoukaz reported. “In addition, serious liver abnormalities, which were observed in a small proportion of patients, should be monitored frequently in the first two cycles of treatment so that dosing can be adjusted if necessary.”
She concluded that “proactive AE management may improve the patient’s treatment experience and maximize patient adherence, allowing patients to continue their regorafenib therapy with minimal interference in their daily lives.”